Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 7, NWS Northern Indiana

May 7, 2024LaPorte County, Indiana

NWS Northern Indiana issued this tornado warning at May 7, 2024, 3:18 PM CDT for LaPorte County, Indiana. It was in force for 13 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2024, 3:18 PM CDT (20:18 UTC)
Expired
May 7, 2024, 3:31 PM CDT
In force
13 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County LaPorte County, IN

The radar

The Chicago radar (KLOT), 101 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 3:19 PM CDTTSTM WND DMG3 Wsw Michigan City, INCorrects previous tstm wnd dmg report from 3 WSW Michigan City. Corrects previous tornado report from 3 WSW Michigan City. A storm survey of the area near Town of Pines found vehicle and tree damage consistent with a microburst as well as from large hail.
May 7, 3:20 PM CDTHAIL 21 S Michigan City, IN
May 7, 3:20 PM CDTHAIL 21 S Michigan City, IN
May 7, 3:20 PM CDTHAIL 21 S Michigan City, IN
May 7, 3:20 PM CDTHAIL 21 S Michigan City, IN
May 7, 3:20 PM CDTHAIL 3Michigan City, INCorrects previous hail report from Michigan City. Hail damage to vehicles in downtown Michigan City. Public report of 2 to 3.0 inch hailstones.
May 7, 3:22 PM CDTHAIL 1.751 Nw Michigan City, IN
May 7, 3:22 PM CDTHAIL 1.751 Nw Michigan City, IN
May 7, 3:22 PM CDTHAIL 3.5Michigan City, INCorrects previous hail report from Michigan City.
May 7, 3:23 PM CDTHAIL 2.5Michigan City, IN
May 7, 3:23 PM CDTHAIL 2.5Michigan City, IN
May 7, 3:26 PM CDTHAIL 2.51 S Long Beach, INReported by Trained Spotter.
May 7, 3:26 PM CDTHAIL 2.51 S Long Beach, INReported by Trained Spotter.
May 7, 3:28 PM CDTHAIL 11 W Michiana Shores, IN
May 7, 3:28 PM CDTHAIL 11 W Michiana Shores, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 1:28 PM CDTTornado WatchSPC12 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WFUS53 KIWX 072018
TORIWX
INC091-072045-
/O.NEW.KIWX.TO.W.0007.240507T2018Z-240507T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
318 PM CDT Tue May 7 2024

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Northwestern La Porte County in northwestern Indiana...

* Until 345 PM CDT.

* At 318 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Town of Pines, or over Michigan City, moving
  northeast at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Michigan City, Long Beach, and Pottawattamie Park around 425 PM 
  EDT.

Other locations impacted by this tornadic thunderstorm include
Pottawattomie Park and Michiana Shores.

This includes Interstate 94 in Indiana between mile markers 33 and
34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4172 8692 4172 8691 4173 8690 4174 8686
      4176 8682 4176 8676 4163 8693 4171 8693
TIME...MOT...LOC 2018Z 221DEG 39KT 4170 8693 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

MJ
1 follow-up statement
366 
WWUS53 KIWX 072031
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
331 PM CDT Tue May 7 2024

INC091-072040-
/O.CAN.KIWX.TO.W.0007.000000T0000Z-240507T2045Z/
La Porte IN-
331 PM CDT Tue May 7 2024

...THE TORNADO WARNING FOR NORTHWESTERN LA PORTE COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Indiana.

Remember, a Tornado Warning still remains in effect for far northern 
La Porte County until 415 PM CDT.

&&

LAT...LON 4172 8692 4172 8691 4173 8690 4174 8686
      4176 8682 4176 8676 4163 8693 4171 8693
TIME...MOT...LOC 2027Z 221DEG 39KT 4180 8681 

$$

MJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 7, 12:29 PM CDT, 2 hours 49 minutes earlier. Its key messages:

  • Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
  • Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
  • Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 12:29 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
129 PM EDT Tue May 7 2024

.KEY MESSAGES...

- Severe storms are likely mid afternoon into mid evening. The
  primary threat with any severe storms that occur include damaging
  winds, large hail, and a few tornadoes. Confidence is high.

- Isolated strong to severe storms are possible again Wednesday evening,
  mainly south of US 24. Localized heavy rain and flooding is the primary
  threat but a few storms could contain hail. Confidence is low.

- Cooler with chances for showers later this week into the weekend.
  Highs Friday into Sunday will be in the 60s. Otherwise temperatures
  will warm back into the mid 60s to mid 70s next week.

&&

.DISCUSSION...
Issued at 125 PM EDT Tue May 7 2024

Post convective outflow bubble from this morning sharpening
effective warm frontal zone from nrn IL esewd through cntrl IN
and into wrn OH. This will mix further north into evening over
nrn IN and will yield a certain tornado risk given enlarging low
level shear across this boundary. Otherwise growing instability
wedge across the warm sector back west is primed to initiate
convection along/ahead of cold front pushing through wrn IL attm
with additional isolated storms out in front through the warm
sector also possible late this afternoon. Given degree of
expected instability in combo with enhancing deep layer shear
supercells are likely with primary sig hail risk and attendant
enhanced tor risk with discrete storms interacting with the warm
front.

Storms clear quickly far east by mid evening and then quiet
overnight within post cold frontal bubble. This is short lived
however as nrn plains upper flow wobbles east into the midwest Wed
and induces new sfc frontal wave across the mid MS valley. While
track of this is expected to hold south fairly robust warm advection
aloft expected to spread as far north as the US 24 corridor with
localized heavy rain far south Wed evening and perhaps some marginal
hail risk with stronger storms. Thereafter elongating upper trough
hangs back through the srn lakes with a risk for showers at times
through Saturday along with quite cool temps.

Upper pattern breaks back warmer yet continued unsettled longer term
by mid next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 128 PM EDT Tue May 7 2024

Behind this morning's band of showers and thunderstorms, enough
convergence and forcing within a still moisture atmospheric column
has been modeled to produce additional showers and thunderstorms
this afternoon. Models actually do create additional instability
this afternoon behind the morning convection allowing for the chance
for strong to severe thunderstorms. It appears the timing of
thunderstorms will be 20z to 00z this evening with all threats on
the table with any thunderstorm. It is interesting that cold
advection waits until this evening, after the passage of the storms
and likely holds off widespread MVFR CIGs until at least that point.
Although patchy MVFR and perhaps IFR conditions will be possible
within the stronger thunderstorms with heavy rain reducing VISBY.
There is some indication that we clear out after this evening's
storms, but the dry air should be enough to keep fog at bay
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...T
AVIATION...Roller
Hazardous weather outlook, May 7, 1:40 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
240 PM EDT Tue May 7 2024

INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177-
277-080900-
Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Northern Berrien-Southern Berrien-
240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900-
Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely this evening. The primary threats are large
hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ026-027-033-034-OHZ024-025-080900-
Wells-Adams-Blackford-Jay-Van Wert-Allen OH-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely late this evening. The primary threats are
large hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ020-022>025-032-080900-
White-Cass IN-Miami-Wabash-Huntington-Grant-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

LMZ043-046-080900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely this afternoon. The primary threats are
large hail with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:07 PM CDTSpecial Marine WarningIWX38 min
May 7, 3:29 PM CDTTornado WarningIWXLaPorte46 min
May 7, 3:43 PM CDTSpecial Marine WarningIWX32 min
May 7, 4:39 PM CDTSpecial Marine WarningIWX51 min
May 7, 4:55 PM CDTSpecial Weather StatementIWXMiami35 min
May 7, 5:01 PM CDTSevere Thunderstorm WarningIWXGrant29 min
May 7, 5:01 PM CDTTornado WarningIWXSteuben44 min
May 7, 5:04 PM CDTSevere Thunderstorm WarningIWXHuntington, Kosciusko, Miami, Wabash, Whitley26 min
May 7, 5:15 PM CDTTornado WarningIWXSteuben45 min
May 7, 5:18 PM CDTTornado WarningIWXGrant27 min
May 7, 5:23 PM CDTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley37 min
May 7, 5:25 PM CDTSpecial Weather StatementIWXCass35 min
May 7, 5:33 PM CDTTornado WarningIWXBlackford, Grant27 min
May 7, 5:48 PM CDTSevere Thunderstorm Warning Destructive damage threatIWXDeKalb, Noble27 min
May 7, 5:53 PM CDTSevere Thunderstorm WarningIWXAdams, Blackford, Jay, Wells37 min
May 7, 6:06 PM CDTSevere Thunderstorm Warning Destructive damage threatIWXDeKalb, LaGrange, Noble, Steuben24 min
May 7, 6:09 PM CDTTornado WarningIWXAllen37 min
May 7, 6:24 PM CDTSevere Thunderstorm Warning Destructive damage threatIWXSteuben51 min
May 7, 6:37 PM CDTTornado WarningIWXAllen24 min

Nearby

Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.